Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Jacksonville, FL

May 18, 2003Pierce County, Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 18, 2003, 4:26 PM EDT for Pierce County, Wayne County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 4:26 PM EDT (20:26 UTC)
Expired
May 18, 2003, 5:00 PM EDT
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Pierce County, GA, Wayne County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 182026
SVRJAX
GAC229-305-182100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIERCE COUNTY IN SOUTHEAST GEORGIA
  WESTERN WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 500 PM EDT

* AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTH OF PATTERSON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCREVEN AT 445 PM EDT AND
  BROADHURST AT 455 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3146 8227 3133 8212 3153 8183 3169 8202
          3148 8214
$$

TRABERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 18, 3:00 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SUN MAY 18 2003

PUBLIC...SEVERE THUNDERSTORM WATCH IN EFFECT FOR WHOLE CWA UNTIL
8 PM. AS UPPER LOW DROPS SOUTH TO THE GULF...IMPRESSIVE UPPER
DIVERGENT PATTERN COUPLED WITH IMPRESSIVE INSTABILITY PARAMETERS
TO RESULT IN A GOOD CHANCE OF STRONG TO SEVERE STORMS THIS EVENING.
MAIN CONCERN WILL BE PULSE TYPE SEVERE. GOOD AREA OF CONVERGENCE
BETWEEN HIGHWAY 301 AND I-75 WHERE MOST STORMS ARE FIRING UP.
HIGHEST POPS WILL BE ACROSS THIS AREA (50 TO 60 PCT) THIS EVE.
A FEW STORMS MAY LINGER OVERNITE ACROSS INLAND GA. MONDAY...SIMILAR
PATTERN AS TODAY WITH UPPER LOW ENTERING GULF AND STRONG UPPER
DIVERGENT PATTERN AND GOOD LOW LEVEL MOISTURE FROM THE SOUTHEAST.
HIGHEST POPS INLAND (60 PCT) AND SLIGHTLY LOWER TOWARDS THE COAST.
TUESDAY...HAVE LEANED TOWARDS ETA MODEL WHICH KEEPS WEDGE JUST NORTH
OF THE AREA...BUT MOIST SE FLOW RESULTING IN A CHC POPS MOST AREAS.
WEDNESDAY...COLD APPROACHES FROM THE NW RESULTING IN A CHANCE OF
THUNDERSTORMS LATE WEDNESDAY INTO WEDNESDAY NIGHT.

EXTENDED...AS AN UPPER TROUGH DIGS SOUTHEAST FROM THE GREAT LAKES TO
THE GULF OF MEXICO...FRONTAL BOUNDARY SAGS SOUTHEAST ACROSS THE CWA
THURSDAY AND STALLS OVER NORTH FLORIDA FRIDAY. MRF DEVELOPS WAVE
ALONG FRONT WHICH MAY ENHANCE PRECIP. NOT SURE TO BUY INTO THAT THIS
EARLY...HOWEVER WITH FRONTAL SYSTEM IN THE AREA...WILL GO WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS BOTH THURSDAY AND FRIDAY. AS AN
UPPER LOW CLOSES OFF IN THE EASTERN U.S. DURING THE WEEKEND THE COLD
FRONT PUSHES THROUGH WITH DRIER AIR MOVING IN. HAVE GONE WITH LOW
POPS FOR SATURDAY AND A 10 PERCENT POP (SILENT) FOR SUNDAY.

MARINE...NO HEADLINES.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 68 86 66 80 / 60 60 20 50
SSI 71 82 71 79 / 40 50 20 30
JAX 70 86 70 80 / 40 50 20 50
SGJ 72 84 73 80 / 30 40 20 40
GNV 69 90 68 85 / 30 50 30 50
OCF 69 92 68 87 / 30 40 20 50

.JAX...
FL...NONE.
GA...NONE.

PP/JH
Hazardous weather outlook, May 18, 1:49 PM EDT, 2 hours 37 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-190000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
149 PM EDT SUN MAY 18 2003

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 413

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

...RISK OF RIP CURRENTS AT THE BEACHES ABOVE NORMAL...

SEVERE THUNDERSTORM WATCH NUMBER 413 IS IN EFFECT UNTIL 8 PM THIS
EVENING. THIS WATCH INCLUDES ALL COUNTIES IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

AN UPPER LEVEL SYSTEM COMBINED WITH THE SEA BREEZE BOUNDARY AND A
COLD FRONT JUST TO THE NORTH WILL RESULT IN SCATTERED THUNDERSTORMS
ACROSS ALL OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON
AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM NEAR THE
HIGHWAY 301 CORRIDOR WEST TO THE I-75 CORRIDOR. STORMS MAY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING THE MAIN CONCERNS.

THE RISK OF RIP CURRENTS AT THE BEACHES WILL BE ABOVE NORMAL.
PLEASE REFER TO THE SURF ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH SATURDAY...
A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THURSDAY AND FRIDAY
INCREASING THE CHANCES OF THUNDERSTORMS BOTH THURSDAY AND FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/HESS

In the hours before

Special weather statement, May 18, 3:29 PM EDT, 57 minutes before
FLZ037-040-182015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND MARION COUNTIES
THROUGH 415 PM...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOG VALLEY...OR ABOUT 9 MILES SOUTH OF
INTERLACHEN...NEARLY STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND ORANGE SPRINGS AND EDGAR. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. A STRONG THUNDERSTORM WAS ALSO LOCATED IN SOUTHWEST MARION
COUNTY NEAR DUNNELLON AND CITRUS SPRINGS. PLEASE TAKE SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, May 18, 3:41 PM EDT, 45 minutes before
FLZ020-182030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON COUNTY...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES WEST OF
CROSSROADS...OR ABOUT 7 MILES NORTHWEST OF SUWANNEE RIVER STATE
PARK...NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND CROSSROADS AND JENNINGS THROUGH 430 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, May 18, 3:55 PM EDT, 31 minutes before
GAZ132-149-182045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING ATKINSON AND
COFFEE COUNTIES THROUGH 445 PM...

AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WILLACOOCHEE...MOVING NORTHEAST AT
20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WILLACOOCHEE...DOUGLAS AND WEST GREEN THROUGH 445 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

TRABERT
Special weather statement, May 18, 3:57 PM EDT, 29 minutes before
FLZ022-030-035-182045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT EASTERN GILCHRIST...SOUTHERN
COLUMBIA AND WESTERN UNION COUNTIES THROUGH 445 PM...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHEAST OF FORT
WHITE...OR ABOUT 13 MILES SOUTHEAST OF ICHETUCKNEE SPRINGS STATE...
MOVING NORTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND FORT WHITE...OLENO STATE PARK...LULU AND
COLUMBIA THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, May 18, 4:08 PM EDT, 18 minutes before
GAZ135-136-151-182045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING APPLING...PIERCE
AND WAYNE COUNTIES THROUGH 445 PM...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF SCREVEN...OR ABOUT 8
MILES NORTH OF PATTERSON...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...ODUM AND JESUP
THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

TRABERT
Local storm report, May 18, 4:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
426 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ALMA                      GA   .75 INCH HAIL
05/18/03   BACON                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0307 PM    DUNNELLON                 FL   1.50 INCH HAIL
05/18/03   MARION                         REPORTED BY 911

0410 PM    HIGH SPRINGS              FL   .88 INCH HAIL
05/18/03   ALACHUA                        REPORTED BY A HAM OPERATOR
                                          TO A SKYWARN SPOTTER

PP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:56 PM EDTSevere Thunderstorm WarningJAXWare34 min
May 18, 3:20 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Pierce40 min
May 18, 3:30 PM EDTSevere Thunderstorm WarningJAXWayne30 min
May 18, 4:50 PM EDTSevere Thunderstorm WarningJAXCharlton, Ware40 min
May 18, 4:55 PM EDTSevere Thunderstorm WarningJAXJeff Davis35 min
May 18, 5:35 PM EDTSevere Thunderstorm WarningJAXCharlton, Ware55 min
May 18, 6:45 PM EDTSevere Thunderstorm WarningJAXBrantley60 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.